Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 111, NWS Cheyenne, WY

July 15, 2008Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 15, 2008, 3:51 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2008, 3:51 PM MDT (21:51 UTC)
Expired
Jul 15, 2008, 4:21 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:00 PM MDTHAIL 1Dalton, NESOME DIME SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 152151
SVRCYS
NEC033-123-152230-
/O.NEW.KCYS.SV.W.0111.080715T2151Z-080715T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 430 PM MDT

* AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DALTON...OR 20 MILES NORTH OF SIDNEY...AND MOVING EAST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP LAKE BY 410 PM...
  MILLER AIRSTRIP BY 430 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4160 10266 4126 10262 4133 10301 4150 10301
TIME...MOT...LOC 2151Z 262DEG 7KT 4142 10293

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 152205
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT TUE JUL 15 2008

NEC033-123-152230-
/O.CON.KCYS.SV.W.0111.000000T0000Z-080715T2230Z/
CHEYENNE NE-MORRILL NE-
405 PM MDT TUE JUL 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CAMP LAKE...OR 19 MILES NORTH OF SIDNEY...MOVING EAST AT
14 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER AIRSTRIP BY 420 PM...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4160 10266 4126 10262 4133 10301 4150 10301
TIME...MOT...LOC 2205Z 281DEG 12KT 4139 10284

$$

SOWKO
000 
WWUS55 KCYS 152221
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT TUE JUL 15 2008

NEC033-123-152230-
/O.CAN.KCYS.SV.W.0111.000000T0000Z-080715T2230Z/
CHEYENNE NE-MORRILL NE-
420 PM MDT TUE JUL 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRILL AND
NORTHEASTERN CHEYENNE COUNTIES IS CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

ALTHOUGH THE WARNING HAS BEEN CANCELLED...SEVERE STORMS WILL STILL 
BE POSSIBLE NEAR THE PREVIOUSLY WARNED AREA.  THE STORMS IN THE AREA 
HAVE A HISTORY OF PRODUCING DIME TO QUARTER SIZED HAIL.  

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4160 10266 4126 10262 4133 10301 4150 10301
TIME...MOT...LOC 2220Z 281DEG 12KT 4138 10277

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:23 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 15, 1:23 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
123 PM MDT TUE JUL 15 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
CLOUDS WERE JUST STARTING TO DEVELOP EARLY THIS AFTERNOON MAINLY OVER
AND NEAR THE SOUTHEAST WYOMING MOUNTAINS.  THE MID AND UPPER LEVEL
MOISTURE PLUME HAS BEEN PUSHED SOUTH OF THE CWA. HOWEVER...SURFACE
DEW POINTS ARE STILL IN THE 50S OVER MUCH OF THE PANHANDLE.
SHORTWAVE TROUGH SHOWN BY MOST MODELS OVER CENTRAL WYOMING AT 18Z
STILL NOT READILY APPARENT.  AT 12Z...PRECIPITABLE WATER VALUES FROM
AREA RAOBS WERE ABOUT A TENTH OF AN INCH GREATER THAN THAT AT 12Z
MONDAY.  AS OF 19Z...LAPS PLOTS INDICATE THAT THE LIFTED INDICES
WERE NEARLY -4C OVER THE PANHANDLE AND CAPE VALUES WERE OVER 1000
J/KG FROM KCDR TO KSNY.  THE SHORTWAVE TROUGH ALONG WITH SOME WEAK
SURFACE FORCING SHOULD BE ENOUGH TO DEVELOP AT LEAST ISOLATED
THUNDERSTORMS WHICH WILL CONTINUE THROUGH SUNSET.  MOST OF ANY
STORMS THAT FORM IN SOUTHEAST WYOMING WILL BE HIGH BASED...WHILE
THOSE OVER AT LEAST THE EASTERN PANHANDLE WILL BE STRONGER WITH EVEN
SOME HAIL AND HEAVY RAIN POSSIBLE.  THE MOISTURE ABOVE 600 MB
INCREASES FOR WEDNESDAY AND WEDNESDAY NIGHT WITH PRECIPITABLE WATER
VALUES APPROACHING AN INCH OVER THE EAST PART OF THE CWA.  THE
COVERAGE OF STORMS SHOULD BE SLIGHTLY GREATER ON WEDNESDAY AFTERNOON
AND EVENING WITH HIGH BASED STORMS IN WYOMING AND MORE SUBSTANTIAL
STORMS POSSIBLE IN THE PANHANDLE.  MODELS FAIRLY CLOSE FOR THIS PART
OF THE FORECAST.

.LONG TERM...THURSDAY THROUGH TUESDAY...
CONSENSUS IS TO FOLLOW MORE CLOSELY THE 00Z ECMWF AND SIMILAR GFS
ENSEMBLE MEAN FOR LATER THIS WEEK THROUGH EARLY NEXT WEEK.  THAT
SCENARIO KEEPS A BROAD RIDGE ALOFT CENTERED OVER THE DESERT
SOUTHWEST THROUGH THE WEEKEND AND THE JET STREAM OVER SOUTHERN
CANADA.  THE PAST FEW OPERATIONAL GFS RUNS MOVE A MUCH DEEPER
SHORTWAVE TROUGH ACROSS THE NORTHERN ROCKIES ON SATURDAY AND IS
NOW TRENDING ABOUT 6 HOURS SLOWER.  THE 00Z ECMWF HAS THE UPPER
LEVEL HIGH OVER THE WESTERN U.S. FURTHER NORTH THAN THE 12Z GFS.
BOTH MODELS RAISE HEIGHTS ALOFT OVER THE WESTERN U.S. EARLY NEXT
WEEK...WITH THE 12Z GFS MORE AMPLIFIED AND FURTHER WEST.  THE
SURFACE FRONT GENERALLY WILL PARALLEL THE FLOW ALOFT THROUGH THE
WEEKEND...BUT MODELS ALL BRING A FRONT AT LEAST BRIEFLY THROUGH
MUCH OF THE CWA BY THURSDAY MORNING AND AGAIN SATURDAY NIGHT.
THE 500 MB TO 300 MB LAYER MOISTURE INCREASES FURTHER ON THURSDAY
AND REMAINS OVER THE EAST PART OF THE CWA FOR FRIDAY AND PERHAPS
EVEN SATURDAY.  WILL INCREASE POPS OVER THE CWA THURSDAY AFTERNOON
AND EVENING AND AGAIN ON FRIDAY.  WITH PRECIPITABLE WATER VALUES
OVER AN INCH THOSE DAYS AND EXPECTED SLOW STORM MOVEMENT FOR
THURSDAY IT STILL LOOKS POSSIBLE THAT THE STORMS WILL PRODUCE
HEAVY RAINFALL.  BUFKIT RAOBS FOR KSNY INDICATE THAT A VERY MOIST
AND UNSTABLE AIRMASS FOR THURSDAY WITH CAPE VALUES APPROACHING
3000 J/KG.  THE FRONTAL BOUNDARY AND A SHORTWAVE TROUGH OVER
THE REGION FOR THURSDAY WILL HELP WITH THE STORM FORMATION AND
GREATER STORM COVERAGE.  AS HEIGHTS ALOFT RISE OVER THE CWA...THE
MOISTURE DECREASES OVER THE CWA AND STORM CHANCES LOWER FOR SUNDAY
THROUGH NEXT TUESDAY.  TEMPERATURES WILL BE NEAR OR JUST ABOVE
NORMAL VALUES FOR THURSDAY THROUGH NEXT TUESDAY AND WILL VARY
ON THE CLOUD COVER AND SOME COLD AIR ADVECTION FOR THURSDAY AND
FRIDAY AND AGAIN ON SUNDAY.

&&

.AVIATION...
VFR CONDITIONS WILL BE OVER THE CWA THROUGH WEDNESDAY NIGHT.  AN
ISOLATED COVERAGE OF HIGH BASED STORMS BETWEEN 21Z AND 02Z EAST OF
THE LARAMIE RANGE WILL PRODUCE BRIEF AND LOCAL ERRATIC WIND GUSTS
TO 40 KNOTS.  THE STORM COVERAGE AND INTENSITY WILL BE GREATER AT
KSNY DURING THAT TIME.  STORM COVERAGE WILL BE SLIGHTLY MORE FOR
WEDNESDAY AFTERNOON AND EVENING.

&&

.FIRE WEATHER...
VERY WARM AND DRY CONDITIONS WILL BE OVER THE CWA ALONG AND WEST
OF INTERSTATE 25 THROUGH EARLY THIS EVENING.  THE WINDS ARE LIGHTER
THAN THOSE OF MONDAY...WITH KRWL GUSTING TO AROUND 20 MPH EARLY THIS
AFTERNOON.  WEDNESDAY WILL AGAIN BE VERY WARM...BUT THE SURFACE
RELATIVE HUMIDITIES WILL BE GREATER.  IN ADDITION...THERE WILL BE
MORE THUNDERSTORMS THAN THIS AFTERNOON AND EVENING...BUT BASES WILL
BE LOWER REDUCING THE RISK OF DRY THUNDERSTORMS WITH LIGHTNING
AND WIND GUSTS.  THE AREAS WHERE THE FUELS ARE DRY WILL EITHER
SEE LESS STORM COVERAGE...CARBON COUNTY...OR A BETTER LIKELIHOOD OF
WETTING RAIN FROM STORMS...THE NEBRASKA PANHANDLE.  SO WILL HOLD OFF
ON THE ISSUANCE OF A FIRE WEATHER WATCH AT THIS TIME.  STILL A
CONCERN FOR WEDNESDAY AFTERNOON AND EARLY EVENING...BUT WILL LET
LATER SHIFTS TAKE A LOOK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Jul 15, 9:55 AM MDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MDT TUE JUL 15 2008

WYZ061-062-065-066-069-070-161100-
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-LARAMIE RANGE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
955 AM MDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS
THURSDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-063-064-067-068-161100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SNOWY RANGE-NORTH LARAMIE RANGE-PLATTE-
GOSHEN-
955 AM MDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED COVERAGE OF THUNDERSTORMS WILL DEVELOP OVER THE WESTERN
NEBRASKA PANHANDLE AROUND MID AFTERNOON.  THE ACTIVITY WILL MOVE
TO THE EAST AT 20 MPH AND WILL CONTINUE UNTIL SUNSET.  MOST OF THE
STORMS WILL PRODUCE BRIEF AND LOCAL WIND GUSTS TO 45 MPH...LIGHTNING
AND ONLY LIGHT RAIN.  OVER CHEYENNE COUNTY...THE ATMOSPHERE WILL
BE MORE MOIST AND UNSTABLE THAN THE REST OF THE PANHANDLE.  IN THAT
AREA...THERE WILL BE MORE NUMEROUS AND STRONGER STORMS.  THE STORMS
IN CHEYENNE COUNTY WILL PRODUCE SMALL HAIL...WIND GUSTS TO 50
MPH...HEAVY RAIN AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED MAINLY LATE DAY THUNDERSTORMS ARE
EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:25 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.